Kansas, 2019

Tornadoes and Flash Flooding in Kansas, May 24 to 26, 2019

May 24 to 26, 2019 · NWS ICT · 56 events in 15 counties and zones

A prolonged period of severe thunderstorms that produced a grand slam of flash floods, large hail, damaging winds & even a couple tornadoes hit nearly all of the Wichita (ICT) County Warning Area (CWA) throughout the afternoon & night on the 24th. Of the severe thunderstorm modes, floods & flash floods proved to be, by far, the greatest threat to these areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
56

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A prolonged period of severe thunderstorms that produced a grand slam of flash floods, large hail, damaging winds & even a couple tornadoes hit nearly all of the Wichita (ICT) County Warning Area (CWA) throughout the afternoon & night on the 24th. Of the severe thunderstorm modes, floods & flash floods proved to be, by far, the greatest threat to these areas. The flash flooding continued across primarily Southeast Kansas well into the 25th and in parts of South-Central Kansas, the morning of the 26th. River flooding continued the following week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 5:36 AM CST, 3 hours 39 minutes earlier.

Area forecast discussion, May 24, 5:36 AM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
636 AM CDT Fri May 24 2019

.SHORT TERM...(Today through Tonight)
Issued at 319 AM CDT Fri May 24 2019

Active pattern looks to continue for several more days, with
numerous rounds of thunderstorms expected through Tuesday evening.

A synoptic pattern favorable for essentially daily rounds of
thunderstorms across Mid-America has set up across the country,
featured by a western CONUS longwave trough and eastern CONUS
ridge. Periodic shortwaves ejecting northeast out of the base of
the longwave trough have and will continue to interact with a very
moist/unstable boundary layer across Mid-America. NAEFS
standardized anomaly plots suggest the western CONUS trough and
mid/upper winds fields are anomalously deep/strong, with
anomalously high low-level moisture/precipitable water
values...all ingredients needed for multi-day strong/severe storms
and heavy rain/flooding.

Current activity progressing across southern/central KS should
continue to wane in intensity as the early morning progresses,
although cannot rule out a stray severe wind gust, especially if a
bowing segment can align itself NNW-SSE perpendicular to 0-3km
shear vectors. Imagine we'll be able to cancel tornado watch
early.

Otherwise, a few showers/thunderstorms may linger through the
morning across the area within a zone of rich mid-level moisture
and warm advection. Current activity will lay out a weak/subtle
low- level baroclinic zone across the area this afternoon, which
will be the focus for renewed development this afternoon/evening.
Thinking this will be mainly east/southeast of a line from Pratt-
Lyons- Salina. 700mb temperatures don't look quite as warm today
compared to yesterday, so activity may tend to go up faster and
more widespread. That said, extensive clouds, rich mid-level
moisture and the shear number of storms may limit the overall
severe threat, although still expecting at least a handful of
strong/severe storms. Main threats will be hail/wind, although
cannot rule out an isolated tornado. The bigger story may be
potential for very heavy rainfall, with efficient rain producers
due to high PW values. Will continue the flash flood watch through
tonight, expanding to include a few more southeast KS counties.

Kleinsasser

.LONG TERM...(Saturday through Thursday)
Issued at 319 AM CDT Fri May 24 2019

The evening-overnight hours of both Saturday and Sunday look
active as well, as model consensus ejects a pair of shortwaves
northeast over Mid-America. Details regarding placement of the
highest PoPs are still unclear, but continued strong
moisture/instability coupled with at least modest deep layer shear
will support another couple rounds of strong to severe storms
along with very heavy rainfall.

Monday-Monday night may actually turn out to be on the quiet
side, as model consensus keeps the best low-level focus for
convection across Nebraska. However, another round of storms is
expected again by Tuesday afternoon-evening, as a deep trough and
associated strong cold front approach from the west/northwest.

Finally a relief from the barrage of daily storms is expected to
arrive by mid week, as the overall favorable synoptic pattern
breaks down.

Kleinsasser

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 624 AM CDT Fri May 24 2019

Showers and isolated thunderstorms continue to impact much of
central and south central Kansas this morning. This activity will
drift eastward impacting southeast Kansas during the mid to late
morning hours. Showers and thunderstorms are expected to redevelop
during the afternoon hours as we remain weakly capped with a very
moist pbl. Pockets of MVFR or lower are likely under the heaviest
activity.

&&

.HYDROLOGY...
Issued at 319 AM CDT Fri May 24 2019

Several more rounds of thunderstorms are expected through Tuesday
evening, with a continued very heavy rainfall threat. Given
saturated soils, low FFG values and already swollen
rivers/streams, flooding issues will likely continue and even
worsen for some.

The greatest threat this afternoon-evening will be generally
southeast of a line from Pratt-Lyons-Salina. Numerous storms are
expected, and will likely be efficient rain producers given high
PW values and relatively higher mid-level moisture. Activity will
tend to train SW-NE along a quasi-stationary frontal zone.

Kleinsasser

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    77  66  82  65 /  60  60  30  60
Hutchinson      76  65  82  64 /  50  50  20  60
Newton          76  65  81  64 /  60  60  30  70
ElDorado        76  67  80  64 /  70  60  30  70
Winfield-KWLD   78  67  81  66 /  60  60  20  60
Russell         78  62  82  62 /  30  30  20  60
Great Bend      77  63  81  62 /  30  30  20  60
Salina          79  65  83  64 /  40  50  20  60
McPherson       76  65  82  63 /  50  50  20  60
Coffeyville     82  70  82  68 /  30  40  20  50
Chanute         80  69  81  67 /  50  50  30  70
Iola            79  69  81  66 /  50  60  40  70
Parsons-KPPF    81  70  82  67 /  40  50  30  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ049>053-
067>072-082-083-091>095-098.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
HYDROLOGY...ADK
Hazardous weather outlook, May 24, 3:28 AM CST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
428 AM CDT Fri May 24 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
428 AM CDT Fri May 24 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will impact the region, likely
most numerous this afternoon and evening generally southeast of a
line extending from Salina to Lyons. Strong to severe thunderstorms
are likely, with the primary threat being large hail and damaging
winds, although an isolated tornado cannot be ruled out.

Additionally, a flash flood threat is expected to develop this
afternoon and evening, as numerous thunderstorms may tend to move
over the same areas. Please refer to the Flash Flood Watch for
additional information.

Widespread river flooding, some of which is significant, will
continue to be a threat as well. Please see the latest River Flood
Warnings for the latest information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic rounds of thunderstorms with heavy rain, flooding, and
severe weather will continue to threaten the area at times through
Tuesday evening. Please continue to monitor later forecasts as we
refine the threat areas for each day.

Significant and high-impact river flooding will continue well into
next week. Please see the latest River Flood Warnings for the
latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening, mainly
southeast of a line extending from Salina to Lyons.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 24, 8:30 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
930 AM CDT Fri May 24 2019

KSZ094-095-098-099-241530-
Montgomery KS-Wilson KS-Chautauqua KS-Elk KS-
930 AM CDT Fri May 24 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  South central Wilson County in southeastern Kansas...
  Eastern Chautauqua County in southeastern Kansas...
  Southeastern Elk County in southeastern Kansas...

* Until 1030 AM CDT.

* At 928 AM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from near Moline to near Peru to Sunset Lake...and moving
  east at 35 mph.

wind gusts up to 40 mph and very heavy rainfall will be possible
with these storms.

* Locations impacted include...
  Coffeyville, Independence, Neodesha, Cherryvale, Caney, Sedan,
  Dearing, Elk City, Tyro, Peru, Liberty, Chautauqua, Havana, Bolton,
  Sycamore, Niotaze, Elk City Lake, Elk City State Park, Hale and
  Independence Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3709 9617 3729 9631 3747 9565 3728 9552
      3704 9552 3700 9553 3700 9620
TIME...MOT...LOC 1429Z 257DEG 30KT 3731 9625 3711 9608 3679 9621

Martin

The radar

The Tulsa radar (KINX), 158 km away, was scanning. The volume nearest the first event began at 15:16 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 17 flash flood, 9 flood, 7 hail, 2 tornado. Local standard time, as filed.

Flood, Neosho

When
May 24, 9:15 AM CST to May 25, 9:45 AM CST
Where
Neosho County, 0.55 mi E of Erie to 2 mi ESE of Erie
Cause
Dam / Levee Break
Reported by
Emergency Manager
Coordinates
37.570, -95.240

A portion of the levee along the Neosho River was breached that prompted some evacuations.

Flood, Barton

When
May 24, 12:30 PM CST to May 25, 12:15 PM CST
Where
Barton County, 1 mi SSW of Hoisington to 1.5 mi S of Hoisington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.507, -98.777

US-281 was closed at this time just south of Hoisington.

Hail, Sedgwick

When
May 24, 12:42 PM CST to 12:43 PM CST
Where
Sedgwick County, 3.44 mi NW of Peck
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.510, -97.420

Hail sizes ranged from nickels to quarters.

Hail, Sedgwick

When
May 24, 12:50 PM CST to 12:51 PM CST
Where
Sedgwick County, 2.97 mi NNW of Haysville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.610, -97.390

KWCH relayed a report of nickel to quarter-sized hail occurring at NW 47th and West St.

Hail, Sedgwick

When
May 24, 12:55 PM CST to 12:56 PM CST
Where
Sedgwick County, 3.06 mi ESE of (Ict)wichita Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.630, -97.380

The report was received via MPING.

Hail, Sedgwick

When
May 24, 1:00 PM CST to 1:01 PM CST
Where
Sedgwick County, 2.14 mi SW of Wichita
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -97.360

The report was received via social media.

Hail, Sedgwick

When
May 24, 1:07 PM CST to 1:08 PM CST
Where
Sedgwick County, 2.14 mi SSE of Wichita
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.670, -97.320

Thunderstorm Wind, Butler

When
May 24, 1:45 PM CST to 1:46 PM CST
Where
Butler County, 0.88 mi NE of Augusta
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.690, -96.970

There were no reports of damage. This was also a correction to the location of the event.

Thunderstorm Wind, Kingman

When
May 24, 1:45 PM CST to 1:46 PM CST
Where
Kingman County, 5.31 mi NNW of Murdock
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.690, -97.970

There were no reports of damage.

Hail, Harper

When
May 24, 2:43 PM CST to 2:44 PM CST
Where
Harper County, 1.49 mi NNW of Anthony
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.170, -98.040

Thunderstorm Wind, Butler

When
May 24, 3:19 PM CST to 3:20 PM CST
Where
Butler County, 0.55 mi E of Douglass
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.520, -97.010

The emergency manager confirmed that several limbs were downed. Amateur radio also reported that a few light poles were downed.

Tornado, Butler

When
May 24, 3:19 PM CST to 3:23 PM CST
Where
Butler County, 0.9 mi SE of Douglass to 1.21 mi ENE of Douglass
Rating
EF1
Path length
1.35 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
37.509, -97.011

Significant tree damage was noted across the community. The only structure that took any damage was one building that had half of it's roof peeled off.

Hail, Butler

When
May 24, 3:40 PM CST to 3:41 PM CST
Where
Butler County, 1.29 mi WNW of Leon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.690, -96.800

Nickel to quarter-sized hail was reported 1.3 miles west/northwest of Leon on Highway 400.

Thunderstorm Wind, Butler

When
May 24, 3:50 PM CST to 3:53 PM CST
Where
Butler County, 5.53 mi S of Leon
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.600, -96.780

There was significant damage to a large building caused by strong storm inflow.

Tornado, Butler

When
May 24, 3:53 PM CST to 3:54 PM CST
Where
Butler County, 4.94 mi S of Rosalia to 4.75 mi S of Rosalia
Rating
EFU
Path length
0.19 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.748, -96.621

Brief touch down in an open field.

Thunderstorm Wind, Sedgwick

When
May 24, 4:05 PM CST to 4:07 PM CST
Where
Sedgwick County, 0.69 mi S of Goddard
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.660, -97.580

There were scattered reports of minor damage around Goddard.

Thunderstorm Wind, Sedgwick

When
May 24, 4:06 PM CST to 4:08 PM CST
Where
Sedgwick County, 4.18 mi S of Maize
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.710, -97.460

Damage to power lines occurred.

Thunderstorm Wind, Sedgwick

When
May 24, 4:14 PM CST to 4:15 PM CST
Where
Sedgwick County, 4.18 mi S of Maize
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.710, -97.460

There were no reports of damage.

Thunderstorm Wind, Sedgwick

When
May 24, 4:18 PM CST to 4:19 PM CST
Where
Sedgwick County, 3.82 mi SSE of Maize
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.720, -97.440

There were no reports of damage.

Thunderstorm Wind, Sedgwick

When
May 24, 4:21 PM CST to 4:23 PM CST
Where
Sedgwick County, 3.62 mi NNW of (Ict)wichita Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.700, -97.450

Tree damage was reported.

Thunderstorm Wind, Sedgwick

When
May 24, 4:22 PM CST to 4:23 PM CST
Where
Sedgwick County, 2.29 mi WSW of Wichita
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.690, -97.370

This was a delayed report of a downed tree of unspecified size. The time of the event was based on radar.

Thunderstorm Wind, Sedgwick

When
May 24, 4:23 PM CST to 4:24 PM CST
Where
Sedgwick County, 0.88 mi SW of Wichita
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.690, -97.340

There were no reports of damage.

Flash Flood, Sedgwick

When
May 24, 4:34 PM CST to 7:35 PM CST
Where
Sedgwick County, 5.5 mi E of Garden Plain to 5.5 mi ENE of Garden Plain
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.670, -97.579

The roads were flooded at W. 125th & Maple Ave.

Thunderstorm Wind, Greenwood

When
May 24, 6:04 PM CST to 6:05 PM CST
Where
Greenwood County, 0.54 mi E of Hamilton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.980, -96.160

Winds that were estimated around 43 knots/50 mph were reported across Greenwood County.

Flash Flood, Cowley

When
May 24, 6:42 PM CST to 8:15 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City to 0.55 mi SE of Arkansas City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.070, -97.040

The spotter measured 0.78 inch in 20 minutes.

Flash Flood, Butler

When
May 24, 6:54 PM CST to 8:58 PM CST
Where
Butler County, 2.15 mi NNE of El Dorado to 2.15 mi E of El Dorado
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.849, -96.855

The northbound lane of Highway 77 from just north of El Dorado to just south of the Turnpike entrance was closed.

Flash Flood, Greenwood

When
May 24, 6:56 PM CST to 9:35 PM CST
Where
Greenwood County, 1 mi E of Eureka to 1 mi SE of Eureka
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.820, -96.282

Flash flood waters entered multiple houses in Eureka.

Flash Flood, Butler

When
May 24, 7:17 PM CST to 8:58 PM CST
Where
Butler County, 0.55 mi E of El Dorado to 1.5 mi N of El Dorado
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.820, -96.860

Highway 77 was completely closed from 12th Street in North El Dorado north to the KS Turnpike Entrance.

Flash Flood, Butler

When
May 24, 7:21 PM CST to 8:58 PM CST
Where
Butler County, 3.8 mi W of Rosalia to 4.25 mi WSW of Rosalia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.820, -96.690

Emergency crews responded to a rescue for the occupants of a vehicle caught in high water on a gravel road just south of Highway 54.

Flash Flood, Butler

When
May 24, 7:24 PM CST to 8:58 PM CST
Where
Butler County, 2 mi NE of El Dorado to 4 mi N of El Dorado
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.840, -96.844

Two feet of water flowed across Highway 77 between El Dorado & the KS Turnpike.

Flash Flood, Greenwood

When
May 24, 7:30 PM CST to 11:35 PM CST
Where
Greenwood County, 0.5 mi S of Eureka to 1 mi N of Eureka
Cause
Heavy Rain
Reported by
Public
Coordinates
37.813, -96.300

A photo was received, via Facebook, of a home & neighborhood streets that were flooded. The home wasn't accessible.

Flash Flood, Greenwood

When
May 24, 7:30 PM CST to 9:35 PM CST
Where
Greenwood County, 4 mi S of Quincy to 4.5 mi S of Quincy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.822, -96.000

US-54 was closed near the Greenwood/Woodson County Line.

Flood, Montgomery

When
May 24, 8:07 PM CST to 11:41 PM CST
Where
Montgomery County, 1.65 mi W of Elk City to 2.5 mi W of Elk City
Cause
Heavy Rain
Reported by
Public
Coordinates
37.280, -95.950

Just west of Elk City, the spotter had to move as road was flooded at this time with heavy rain still in progress.

Flash Flood, Woodson

When
May 24, 8:31 PM CST to 10:30 PM CST
Where
Woodson County, 2 mi N of Toronto to 2.5 mi N of Toronto
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.829, -95.950

U.S. Highway 54 was closed in this area.

Flash Flood, Woodson

When
May 24, 8:31 PM CST to 10:30 PM CST
Where
Woodson County, 1 mi W of Yates Center to 0.5 mi NNW of Yates Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.880, -95.748

U.S. Highway 75 was closed from Yates Center to the Woodson/Coffey County Line.

Flood, Montgomery

When
May 24, 8:41 PM CST to 11:41 PM CST
Where
Montgomery County, 4.45 mi NNE of Elk City Lake to 4 mi NE of Elk City Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.330, -95.769

A road was flooded and the adjacent ditches were full.

Flood, Sedgwick

When
May 25, 1:01 PM CST to 6:00 PM CST
Where
Sedgwick County, 4.3 mi SSW of Maize to 4.5 mi SSW of Maize
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.712, -97.500

W. 13th St. was flooded just west of W. 119th. The flooding was likely caused by overflow from the Cowskin Creek.

Flood, Reno

When
May 25, 4:29 PM CST to 9:30 PM CST
Where
Reno County, 2.15 mi NW of Nickerson to 8 mi WSW of Nickerson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.172, -98.108

Highway 14 was barricaded from Nickerson to Sterling. Flooding from the Arkansas River was a likely contributor.

Thunderstorm Wind, Reno

When
May 25, 6:35 PM CST to 6:36 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.810, -98.430

There were no reports of damage.

Thunderstorm Wind, Rice

When
May 25, 7:05 PM CST to 7:06 PM CST
Where
Rice County, 3.82 mi NNW of Little River
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.450, -98.050

There were no reports of damage.

Thunderstorm Wind, Sedgwick

When
May 25, 7:29 PM CST to 7:30 PM CST
Where
Sedgwick County, 2.29 mi ESE of Garden Plain
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.660, -97.640

There were no reports of damage.

Thunderstorm Wind, Sedgwick

When
May 25, 7:34 PM CST to 7:35 PM CST
Where
Sedgwick County, 6.24 mi N of Viola
Measured
52 kt (60 mph) measured gust
Reported by
Storm Chaser
Coordinates
37.570, -97.640

There were no reports of damage.

Flood, Montgomery

When
May 25, 7:39 PM CST to 10:40 PM CST
Where
Montgomery County, 7.25 mi NNE of Independence to 7 mi NNE of Independence
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.330, -95.680

County Road 5800 was flooded at the bridge due to the swollen Verdigris River.

Thunderstorm Wind, Saline

When
May 25, 7:39 PM CST to 7:40 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.820, -97.620

The gust was measured by the Salina Airport ASOS.

Thunderstorm Wind, Sedgwick

When
May 25, 7:42 PM CST to 7:45 PM CST
Where
Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.690, -97.460

A tree with a 6-8 inch diameter trunk was snapped off at the ground.

Thunderstorm Wind, Sedgwick

When
May 25, 7:53 PM CST to 7:54 PM CST
Where
Sedgwick County, 2.64 mi NW of (Ict)wichita Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.680, -97.460

There were no reports of damage.

Thunderstorm Wind, Marion

When
May 25, 8:15 PM CST to 8:16 PM CST
Where
Marion County, 3.51 mi SE of Lehigh
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.330, -97.260

A large branch was downed.

Flood, Harper

When
May 25, 8:21 PM CST to May 26, 9:30 PM CST
Where
Harper County, 1.1 mi E of Anthony to 1.2 mi E of Anthony
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.150, -98.010

Highway 44 was flooded just of NE 20th Ave.

Flood, Saline

When
May 25, 8:31 PM CST to 11:31 PM CST
Where
Saline County, 3.5 mi ESE of Falun to 5 mi WSW of Assaria
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.651, -97.690

Burma Rd. was flooded in several places from the McPherson County line to Falun Rd.

Flash Flood, Harvey

When
May 25, 8:38 PM CST to 10:04 PM CST
Where
Harvey County, 0.25 mi SE of Burrton to 0.75 mi SW of Burrton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.017, -97.667

Several streets in & around town were closed.

Flash Flood, Harvey

When
May 25, 8:38 PM CST to 10:04 PM CST
Where
Harvey County, 2 mi SE of Newton to 1.5 mi SSW of Newton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.029, -97.324

Several streets were closed in & around Newton.

Flash Flood, Sedgwick

When
May 25, 8:40 PM CST to 10:04 PM CST
Where
Sedgwick County, 0.55 mi E of Derby to 1 mi NNE of Derby
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.550, -97.260

Madison Ave. & Westview were underwater.

Flash Flood, Cowley

When
May 25, 8:52 PM CST to 10:39 PM CST
Where
Cowley County, 7.3 mi W of Burden to 5 mi WNW of Burden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.320, -96.883

A road was flooded near New Salem which is just south of Timber Creek Lake.

Flash Flood, Sedgwick

When
May 25, 8:57 PM CST to 10:04 PM CST
Where
Sedgwick County, 3.5 mi W of (Ict)wichita Arpt to 1.5 mi WNW of (Ict)wichita Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.650, -97.494

A residential street north of Pawnee and west of Lark in far southwest Wichita was flooded.

Flash Flood, Sedgwick

When
May 25, 8:58 PM CST to 10:04 PM CST
Where
Sedgwick County, 3 mi NE of Peck to 2.5 mi ENE of Peck
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.511, -97.331

The flooding was reported just south of the Broadway/103rd South intersection.

Thunderstorm Wind, Cowley

When
May 25, 9:02 PM CST to 9:03 PM CST
Where
Cowley County, 0.69 mi N of Atlanta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.440, -96.770

There were no reports of damage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825932, 825943, 826025, 826027, 826028, 826029, 826030, 826044, 826045, 826031, 826034, 827140, 826032, 826035, 827142, 826036, 826037, 826046, 826047, 826038, 826039, 826048, 826264, 826049, 825525, 825526, 825527, 825528, 825529, 825530, 825531, 825532, 825957, 825533, 825534, 825958, 825966, 825978, 826050, 826051, and more.